Learn the warning signs of opioid overdose and how naloxone and medication-assisted treatment (MAT) programs can help treat and prevent it.
Substance use disorders impact the lives of millions of Americans. According to SAMHSA’s National Survey on Drug Use and Health, in 2018, approximately 10.3 million people aged 12 or older misused opioids in the past year. In addition, approximately 2.1 million people aged 12 or older had an opioid use disorder (OUD).
The Centers for Disease Control and Prevention (CDC) reported that in 2017, more than 70,200 American’s died from drug overdoses, including illicit drugs and prescription opioids.
An opioid overdose can occur for a variety of reasons, including:
- When a person overdoses on an illicit opioid drug such as heroin or morphine
- When a person overdoses on a medication used in medication-assisted treatment (MAT), many of which are controlled substances that have the potential for misuse. This can occur when someone accidentally takes an extra dose, deliberately misuses a prescription opioid, or mixes opioids with other medications, alcohol, or over-the-counter medications. An overdose can be fatal when mixing an opioid and anxiety treatment medications, including derivatives of Benzodiazepine, such as Xanax or valium.
- When a person misuses an opioid-based pain medication, using not as prescribed by their physician or one prescribed for someone else. Children are particularly vulnerable to accidental overdoses if they take medication not intended for them.
Preventing Opioid Overdose
Opioid overdose can occur even with prescription opioid pain relievers and medications used in MAT such as methadone and buprenorphine. In addition, individuals using naltrexone for MAT have a reduced tolerance to opioids, and therefore, using the same, or even lower doses of opioids used in the past, can cause life-threating consequences.
Always follow the instructions you receive with your medication. Ask your practitioner or pharmacist if you have questions or are unsure of how to take your medication.
The following tips can help you or a loved one avoid opioid overdose:
- Take medicine as prescribed by your practitioner
- Do not take more medication or take it more often than instructed
- Never mix pain medicines with alcohol, sleeping pills, or illicit substances
- Never take anyone else medication
- Prevent children and pets from accidental ingestion by storing your medication out or reach. For more information, visit CDC’s Up and Away educational campaign.
- Dispose of unused medication safely. Talk to your MAT practitioner for guidance, or for more information on the safe disposal of unused medications, visit FDA's disposal of unused medicines or DEA's drug disposal webpages.
Recognizing Opioid Overdose
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
Call 911 immediately if a person exhibits ANY of the following symptoms:
- Their face is extremely pale and/or feels clammy to the touch
- Their body goes limp
- Their fingernails or lips have a purple or blue color
- They start vomiting or making gurgling noises
- They cannot be awakened or are unable to speak
- Their breathing or heartbeat slows or stops
Treating Opioid Overdose
If you suspect someone is experiencing an opioid overdose immediately consider the following actions to save their life:
- Call 911
- If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training)
- If available, treat the person with naloxone to reverse opioid overdose
Family members, caregivers, or the people who spend time with individuals using opioids need to know how to recognize the signs of an overdose and how to administer life-saving services until emergency medical help arrives. Individuals experiencing an opioid overdose will not be able to treat themselves. Naloxone is a medication approved by the Food and Drug Administration (FDA) to prevent opioid overdose. Check with your healthcare provider on how to obtain naloxone in your state.
Learn more about naloxone to treat overdose occurrences